Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 19, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 29, 2004, 5:39 PM CDT for Sumter County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2004, 5:39 PM CDT (22:39 UTC)
- Expired
- Jun 29, 2004, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 141 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 292240 FFWBHM ALC119-300130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 539 PM CDT TUE JUN 29 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... SUMTER COUNTY IN WEST CENTRAL ALABAMA THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON * UNTIL 830 PM CDT * AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF LIVINGSTON TO 7 MILES SOUTHEAST OF BELLAMY. THE STORMS WERE NEARLY STATIONARY AND REDEVELOPING OVER SUMTER COUNTY. ESTIMATES OF 3 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS PARTS OF SUMTER COUNTY SINCE 3 PM CDT THIS AFTERNOON. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EMELLE...LIVINGSTON...YORK...AND BELLAMY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS. LAT...LON 3281 8818 3285 8833 3233 8836 3236 8804 $$
2 follow-up statements
000 WGUS74 KBMX 300049 FFSBHM ALC119-300130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 749 PM CDT TUE JUN 29 2004 A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SUMTER COUNTY UNTIL 830 PM CDT. AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 4 TO 5 INCHES OF RAIN HAS FALLEN SINCE 3 PM CDT THIS AFTERNOON ACROSS PARTS OF SUMTER COUNTY...MAINLY OVER WESTERN PARTS NEAR THE EMELLE AND YORK AREAS. ALTHOUGH ONLY AN ADDITIONAL HALF INCH OF RAIN IS EXPECTED OVER SUMTER COUNTY...EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL FROM EARLIER WILL LIKELY CAUSE FLASH FLOODING OF LOCAL STREAMS AND LOW LYING AREAS ACROSS SUMTER COUNTY THROUGH 830 PM CDT. THE EMELLE...LIVINGSTON...YORK...AND BELLAMY AREA WILL BE MOST AFFECTED. MOST FLASH FLOODING DEATHS ARE AUTOMOBILE RELATED. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROAD. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS. LAT...LON 3281 8818 3285 8833 3233 8836 3236 8804 $$
000 WGUS74 KBMX 300130 FFSBHM ALC119-300200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 830 PM CDT TUE JDN 2U 004 THE FLASH FLOOD HAFNOND FOR SUMTER COUNTY HAS BEYNHASLBWED TO EXPIRE... A. 3 M CDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAINFALL HAS DIMINISHED ACROSS SUMTER COUNTY. REPORTS ACROSS THE AREA ALSO SHOW THAT THE FLOODINGFTORDAN IS OVER...THUS THE WARNIHG HASNBEEN ALLOWED TO EXPIRE. XI ELTHOUGH THE THREAT FOR ADTIFIRNAL FLOODING HAS DIMINISHED...SOME ROADS HAVE FLOODED IN THE AREA AND HAVE BEEN CLOSED. ANY FLOODING THAT REMAINS SHOULD CONTINUE TO RECEDE THROUGH THR UEHAINDER OF THE EVENOOD EFOND T...LON 3281 8818 3236 8803 32 3 8836 3285 8833 $$ $
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:14 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 29, 3:14 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CDT TUE JUN 29 2004 .SYNOPSIS...RAIN LOOKS LIKE IT WILL STICK AROUND THROUGH AT LEAST THE END OF THE FORECAST PERIOD...WITH SLIGHTLY LESS CHANCES TOWARDS THE BEGINNING OF NEXT WEEK. WE CONTINUE TO BE DOMINATED BY THE SAME WEATHER PATTERN. && .SHORT TERM (TONIGHT THROUGH FRIDAY)...WELL...NOT MUCH CHANGE WAS DONE TO THE SHORT TERM. A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ALONG A STALLED FRONT JUST NORTH OF ALABAMA AROUND THE TENNESSEE AREA THROUGH THE END OF THE WEEK. A GOOD CHANCE OF SHOWERS IS EXPECTED TOMORROW AS ONE OF THOSE UPPER LEVEL SYSTEMS MOVES ACROSS THE AREA. BOTH GFS AND ETA MODELS SHOW A GOOD AMOUNT OF RAIN OVER THE AREA...SO LIKELY POPS FITS WELL. AFTERNOON TEMPERATURES WILL BE HARDER TO FORECAST AS IT ALL DEPENDS ON CLOUD COVER. THE SAME PATTERN WILL OCCUR THURSDAY AS ANOTHER UPPER LEVEL TROUGH MOVES ACROSS NORTH AND CENTRAL PORTIONS OF THE STATE. WENT WITH LIKELY POPS FOR THOSE AREAS...AND JUST A CHANCE FOR THE SOUTHERN PORTIONS OF THE CWA. FOR FRIDAY...THINGS CONTINUE TO LOOK WET ALTHOUGH THESE SHOWERS WILL BE THE HIT AND MISS KIND. MODELS CONTINUE TO SHOW WET WEATHER ON FRIDAY AND THROUGH THE WEEKEND. BOTH MODELS CONTINUE TO BE CONSISTENT...BUT GFS SEEMS TO BE HANDLING THINGS BETTER. SO... DECIDED TO PRETTY MUCH GO WITH THE GFS SOLUTION THROUGH THE FORECAST PERIOD. && .LONG TERM (SATURDAY THROUGH TUESDAY)...DIDNT REALLY CHANGE MUCH IN THE EXTENDED. ADJUSTED POPS ACCORDING TO NEW MODEL DATA. WEEKEND STILL LOOKS A BIT WET AS A SURFACE LOW PRESSURE COMBINED WITH AN UPPER LEVEL LOW APPROACH THE AREA FROM THE WEST. ALTHOUGH THE SURFACE LOW IS NOT FORECAST TO MOVE ACROSS THE STATE...IT WILL MOVE CLOSE ENOUGH THAT WILL BRING ADDITIONAL RAIN. I WAS VERY MODERATE ON THE RAIN FOR NOW. WAITING TO SEE HOW THE NEXT FEW MODEL RUNS HANDLE THIS LOW AND WHERE IT WILL BE POSITIONED. A GLIMMER OF HOPE MAY COME AROUND THE BEGINNING OF NEXT WEEK AS LONG RANGE GFS SHOW A DRYING TREND. DOES THAT MEAN WILL SEE THE SUN FOR MORE THAT AN HOUR? TIME WILL TELL. FOR THE TIME BEING...IT LOOKS LIKE RAIN WILL STICK AROUND FOR A WHILE LONGER. && .PRELIMINARY NUMBERS... BIRMINGHAM 70 82 69 84 71 / 50 60 40 60 MONTGOMERY 70 86 70 90 72 / 40 60 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10-MONTANEZ
Hazardous weather outlook, Jun 29, 12:53 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1253 PM CDT TUE JUN 29 2004 ALZ011>015-017>050-292030- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1253 PM CDT TUE JUN 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A FEW THUNDERSTORMS WILL BE STRONG AT TIMES THIS AFTERNOON...WHICH MAY PRODUCE SOME LOCALIZED WIND DAMAGE. HOWEVER...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 29, 5:26 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 526 PM CDT TUE JUN 29 2004 ALZ024-292315- JEFFERSON- 526 PM CDT TUE JUN 29 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 615 PM CDT... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CAHABA HEIGHTS...MOVING WEST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CAHABA HEIGHTS...MOUNTAIN BROOK...BIRMINGHAM...HOMEWOOD...AND HOOVER THROUGH 615 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. OCCASIONAL CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM AS WELL.
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.